Got my results back - any help?

So I phoned the GP and got my results - thanks to Clutter for getting me on the right track!

So from what Clutter has said I have Hashimoto's because my anti-bodies were through the roof last year.

Im on 50mg Levothyroxine per day and feeling rubbish again!

Results are :

T4 13 (reference range 9 - 21)

TSH 4.4 (reference range 0.2 - 4.5)

That's the only results there are - no T3 or anything like that.

I take it that my TSH is not good, yes it's still within reference range, but only just, and that's on the levo and even tho the T4 is within range it's on the lower end whereas the TSH is on the higher end of the scale?

Is that right - I have the GP at 8.50am tomorrow morning and Im trying to get my head round it all so I can go and be informed when I see them - last year they were just going to leave me on 25mg until I said I was feeling rubbish still so they increased me to 50mg - no mention of Hashimoto's or anything just "you have anti-bodies so you will have an underactive thyroid at some point in the future and since you are suffering symptoms we will start you on very low dose meds just now".

Thanks

Mandy

12 Replies

oldestnewest
  • Mandyj72, ask for a dose increase. TSH should be lower, just above or below 1.0 is usually comfortable. The dose increase will lower your TSH by increasing your FT4. Read the comments of Dr. Toft in Treatment Options in the the Hypothyroid link I posted in your previous post. Maybe highlight his comments about dosing and levels and show your GP.

    You should have a thyroid blood test 6-8 weeks after increasing dose in case further adjustment is required. Leave 24 hours between last dose and blood draw which should be early in the morning and before food and drink as TSH is highest then.

  • Thank you Clutter I really appreciate your advice - could explain why Im feeling so rubbish just now then and a lot of other problems as well (ended up having to go back on the pill to try and control my periods as got to the stage of having them every 2 1/2 weeks!!)

    Im going to sit and have a study session tonight (after a wee nap!) and get myself all clued up for my meeting tomorrow morning - the doctor Im seeing is usually really nice and quite helpful so fingers crossed she is more forth-coming with information and now Im understanding it a bit more as well that should help!

  • Mandy, if you recently started taking the contraceptive pill it can affect absorption and uptake of Levothyroxine. Take it at least 4 hours away from Levothyroxine, opposite ends of the day if you can.

    For maximum absorption Levothyroxine should be taken with water one hour before, or two hours after, food and drink, 2 hours away from other medicines and supplements and, 4 hours away from iron, vitamin D, calcium and oestrogen.

  • Your periods are probably coming so regularly because you are undermedicated. Mine were exactly the same, but now I am optimally medicated I've gone back to a 28 days cycle.

    Foreversummer

  • You know - I wonder if that's partly it as I've definitely been so wiped out this month more than I had been ........... I take my levo in the morning when hubby goes to work (and I go back to sleep lol!) and then I take my cerazette in the evening so they are well spaced out - something to chat with the GP about tomorrow (she's really not gonna like this list of questions Im going in with lol!).

    Thank you Clutter!

  • Hello Mandyj72,

    And thank goodness they did or you could be feeling even worse.

    Most people medicated on Levothyroxine function best with a TSH of 1.0 or less and T4 in the high quadrant of range.

    You are still under medicated so ask your doctor for another 25 mcg dose increase. The body will only accept small increments at one time, in 6 week intervals. Your doctor will need to retest thyroid hormones after 6 weeks of dose change. Remember symptoms may lag behind good biochemistry by up to 8 weeks.

    Below is a link showing the effects Hashimotos can have on a womans monthly cycle.

    hashimotoshealing.com/hashi...

    Hope you feel better soon,

    Flower007

  • Your TSH is still way too high

    But your t4 is also high

    So seems to me that levo is not helping because you are unable to convert the t4 into the t3 that your body cells are screaming for and need to function

    I believe you need T3 alone and also tests for

    Ferritin

    Folate

    B12

    Vit d3

    Free t3

    Without them we cant fathom why your in this situation

  • Thank you so much - Flower007 - that link is so helpful as well "taking progesterone only could make symptoms worse" - would explain a LOT for the past few weeks!! Got some pages printed out to take with me tomorrow and going to look at the other links now as well - will let you all know how I get on in the morning!

  • Back from the docs!

    She's increasing my levo to 75mg with a view that it will most likely need increased to 100mg after that! Apparently my results last year were 12.5 (reference 9-21) and 2.5 (reference 0.2-4.5) so the fact it's not 13 and 4.4 and Im on the levo already isn't good she agreed!

    Talked through about it being Hashimoto's and the anti-bodies thing and she said more than likely and it would make sense but not to read too much into it - said that I just needed to get my head round it all and understand how it all worked which she agreed was a good idea and yes, knowing how it all works along with symptoms helps.

    She's also started me on blood pressure meds as my BP is quite high and Im back in 2 weeks for another blood test for that, and 2 weeks after that again with the doctor to have a review and see how things are.

    Doesn't want to take me off the pill just now as doesn't want to make too many changes at once as we won't know what's worked and what hasn't (which I can understand) and I was feeling rubbish before the pill so she think's it's more thyroid related than pill related - although I may have to go for a scan of my ovaries to see why they are so crampy but will review that in a month.

    Fingers crossed this helps and I start to improve - we're away on holiday next week on a narrowboat so not exactly a restful holiday with all the locks but hubby & son have been well warned (I might just stay on the boat and they can do the locks lol!).

    xx

  • I would be wary of taking the blood pressure tablets if I were you. When I was diagnosed nearly 9 years ago my BP was 190/130 and it just went down naturally with the levo that I was on then.

  • Thanks Stourie - I've been on Levo for a year (although not enough!) and its still up but they are keeping an eye on it - she's started me on a really low dose as well with regular checks so fingers crossed! X

  • You really have to ask for more bloods to be done and don't take your levo until after the test which should be as early as possible in the a.m. Or you could just ask for more levo as you don't feel as if you are on enough. xx

You may also like...